National Migraine Centre

Life!

Hi this is my first post. I’ve had migraines since around 9 years of age, I’m now 44. Over the years I’ve been on every prescribed medication from my Gp and neurologist. I’ve tried Reiki, acupuncture and still to this day take vitamins (magnesium,riboflavin and Q10). I’ve been having Botox every 3 months with some effect. My neurologist referred me to a pain clinic for a Greater Occipital nerve block. I had this in Nov 2017. Very painful to have and I had a reaction to it. It made my migraines worse.

I always thought I understood my migraines and fully accepted them but this latest episode has destroyed my confidence. I am really finding it hard to see any positives or way forward. I have been off work and my boss is not understanding with the situation. I have began to feel anxious about going out to certain places in case I see work colleagues. I know this sounds crazy but it feels real.

Does anyone else suffer with chronic migraine and find it hard to just live a normal life?

14 Replies
oldestnewest

I’m 50 and have had migraines since my teens. Similar to you I have tried many meds & alternative therapies. I reluctantly went on Topamax 4 months ago & I haven’t had a migraine for the last few months. The side effects are a bit of a pain but the relief is amazing and I feel so much better in myself. I have more energy than I have had in years. Worth a try if you haven’t already.

1 like
Reply

Hi Fixit,

Could I ask what side effects you have on Topamax? I am scared to try this medication as I've read terrible stories of various side effects and it seems to me, that the migraine pain is bad enough without adding more things to cope with! Many thanks for your information. Clydelle

Reply

Hi Clydelle, I was in the same position as you and was terrified of taking it but I am so glad my GP talked me into it. I was worried it can cause depression as I have suffered badly in the past but I haven’t had this problem at all. I have lost a stone in weight. Initially it did make me feel sick but this has worn off. Also it initially caused insomnia.

The only lasting side effect which is a pain is numbness & extreme tingling in my fingers & toes. I thought this would wear off, but I don’t think it will now after 4 months. I’m willing to put up with it though to be headache & migraine free. It did take a few months to take affect but the headaches had become daily and were very debilitating. I also have more energy now.

Reply

Thank you, Fixit, for your reply. The side effects sound scary (I'm underweight as it is and losing any more weight could be a problem). It's great though, that you have found relief from your migraines from this drug. I really appreciate your response and will give it some more thought. I hope that things continue to improve for you. All the best.

1 like
Reply

Hi Rachelcar,

I feel for you and empathise, as I think that we all struggle to cope with life as people living with migraines. I have just had a terrible episode yesterday and am in a post migraine state today (exhausted but without pain and nausea- hooray!!). I spend much of my life (I'm 53) trying to figure out how best to approach this condition. Like you, I've tried everything that the GP can prescribe and also many alternative therapies (have spent thousands of pounds on things that haven't really worked). It's easy to feel hopeless at times. However, I believe that all of us will find some help somewhere if we don't give up. It's a matter of finding the treatment that is right for us. In the meantime, while I'm waiting to find what may work for me, I've been reading "How to be Sick" by Toni Bernhard and that gives me a lot of solace when times are tough (accepting things as they are). I've also tried the Stanton Migraine Protocol (a dietary approach that you can google), which is a bit radical, but may be effective for some people. There are also new medications that are on the horizon for migraine sufferers. So, keep on keeping on, and know that you are not alone. We are all trying to find something that will help us live through this painful condition. And I believe that one day, we will- take heart.

All the best to you,

Clydelle

2 likes
Reply

Thank you for your kind replies. I have been on Topirimate/topamax for about 10 years now and until the last few years it really helped keep my migraines to a minimum. Yes the side effects can be a pain, pins and needles, food tastes different and my gums felt tight when I first took it.

I do need to keep positive and possibly look at a new approach to eating, although I eat everything from fresh already.

It’s so hard to continue when you’re in constant pain. Thank you for helping me realise I’m not the only one who suffers.

Reply

Hi Rachelcar. The more you read the posts on this site, the more you see how many sufferers there are, desperate to find a solution. I have posted on numerous occasions to get guidance on taking different meds - like many I'm scared of the side effects of the tablets they offer us and only started on Amitriptyline with much persuasion from experts (I'm afraid I don't much trust GPs as they prescribe the cheapest drug on the N.I.C.E approved list). That medication changed the nature of my head pain, and I'm currently suffering daily head ache, but have also developed depression and dizziness.

I have cancelled many social occasions and don't look too far forward either - a girl friend suggested we get together in August to celebrate our joint birthdays and I was reluctant to even agree to that incase I'm still suffering. I have scaled back work commitments the last few months as I do feel unreliable, but know of some people who are unable to work at all.

I hope you have a supportive partner and family - I get a lot of comments that I can't 'still' be getting headaches after all these months! I pray this isn't the new normal, but occasionally wonder if I will get back to the person I used to be? Let's hope we all get answers eventually. Best wishes. x

Reply

Hi Katherine. The comments from so called friends are not helpful at all. I’ve been off work following post nerve block complications and people say to me ‘have you had a headache?’ If only they knew. I feel so empty, anxious and lonely. I do have a supportive husband and wonderful parents but I feel even they can only take so much of hearing my moans.

I am returning to work shortly as I cannot afford to leave. Maybe some normality will help x

Reply

Have you thought of trying psychotherapy to help you to live with the pain? As others have noted, trying to find the magic pill that will switch your particular pain off can be a lifelong hunt. A neuropsychiatriast or one with specialist interest in pain may be able to offer you some coping strategies based on dissociative techniques which, although they won't make the pain go away, may give you more resources to deal with living with it. A GP should be able to refer you to a pain clinic or neuropsych.

Reply

Hi Rachel, I’m sorry your a migraine sufferer also. I’ve had Botox and those nerve injections which made me worse also. Do you have a constant migraine?

I completely know how you feel about the work situation - I had to leave in the end and my boss was terribly unsupportive too 😢

How are you feeling? X

Reply

I’m on holiday at the moment so trying to chill and relax. I suffer with constant headaches and migraines and over the last 18 months to 2 years I’ve been suffering with muscle spasm and pain and fatigue. My Gp has referred me to rheumatology but it’s such a long wait. My employer is not sympathetic at all. Why don’t people understand what we are going through. I’m going to see my neurologist and pain specialist at James cook to discuss an implant. I’m not sure about it. It’s hard to get your hopes up when so many things you’ve tried have failed. Sorry to hear your not good at the mo x

Reply

Do you think you have FIBROMYALGIA? I started with a migraine and then after 2 years it developed into cfs and fibromyalgia. My specialist for the migraines is in London (uclh) but it sounds as though you’ve been offered similar treatment. What is the implant called? Is that just for the migraine?

I’m glad your atleast on holiday and can relax but I know how awful it is when that’s ruined by pain. X

Reply

Hi Gem

It is some sort of stimulation device and yes just for headaches/migraine.

My Gp thought I may have CFS or fibro then he retired. My new Gp I met last week also agrees that I might have one of these.

Your right it’s hard to plan for any even or occasion 😩

Reply

Oh yes I’m waiting for the same thing by the sounds of it. I assumed it wasn’t available this local as my specialist is so far away. The eating list at the uchl is about 3-4 years 🙄.

I hope you get some answers soon. Not that that changes the situation. I was diagnosed with both but by that point I had pain all over my body in muscles and joints x

Reply

You may also like...